Breathless

I had a Crohn's related removal of the terminal small bowel. I was followed for a time but eventually a "primary" at the same organization saw my blood work was in the normal level and stopped the injections (1mg monthly.)

Off and on for three years I'd experienced the feeling of suffocating not just in a stuffy room but also out in the open when I felt unable to get enough oxygen from the deepest breath. Eventually this began to occur several times a day followed by some bad headaches. I didn't know whom to turn to for help when the headaches began to run all day and night.

Because of the GP's insistence, I hadn't related the disarray of symptoms with stopping B-12, until we exhausted all other options. Happily I saw an internet story linking breathlessness and headaches with B-12 anemia, I went to a clinic and resumed shots. I began at one 1000mcg a week, and after two weeks the breathlessness disappeared the headaches at five weeks. I shared this with my GP and now they resume monthly injections.

Though the breathing is fine now, I am still running out of energy in the middle of the day and I'll sleep to regain a stockpile of oxygen in my blood.

I'd like to ask if anyone knows how long this might last and what I can do to help recover from the B-12 anemia?

3 Replies

oldestnewest
  • Have you had your Folate, Iron and Vitamin D3 checked.

    If any of these is low you get similar symptoms as you're saying.

    Breathlessness and fatigue is one of them.

    Are you taking folate as you're injecting B12, normally 400ug daily.

    Folate, Iron and B12 work together to produce red blood cells to carry oxygen around your body. (Clivealive) 👍

    Get a blood test for the above 4. (3 as you're taking B12 already)

    Make sure they're all in range.

    I think that seems to be the problem.

    Best wishes.

  • Do you know if you had macrocytic anaemia - red blood cells slightly enlarged and rounder than usual which makes them less efficient at getting oxygen to cells - if so this will take a few months to clear as new red blood cells are only produced as the old ones die and the average lifetime of a red blood cell is 120 days (4 months).

    However this isn't the only way that B12 could be causing the lack of energy.

  • As you have had a Crohn's related disorder we can say for sure that all is not well in your gut. The advice from Ryan and Gambit 62 is good solid stuff. Can I suggest that you also consider a disruption to your Microbiome (gut bactrria) if you have not already done so. If you have had a lot of antibiotics it will have caused carnage down there. 80% of your immune system is in your gut and if sufficiently disrupted will lead to inflammation and poor nutrient absorption and Leaky Gut Syndrome. The microbiome (among other things) appears to have a role in regulating the immune system. You may wish to consider a course of probiotics (beneficial bacteria) AND prebiotics (soluble fibre to feed them).

You may also like...